Case 9 – 38 year old found down

Case #9: 38 year old found down
Author: Michael Gottlieb, MD
Peer Reviewer: Jill Theobold, MD, PhD
A 38 year old female is brought to the ED by ambulance after being found unresponsive on the street. Upon initial presentation, she is lethargic with brief periods of apnea that resolve with a sternal rub. There is no additional history from the paramedics and they did not give any medications in the field. On exam, she has no signs of trauma and her pupils are markedly constricted bilaterally with minimal reaction to light. The remainder of the examination is normal.

Vitals: Temp: 98.9, HR: 68, RR: 6, BP: 108/72, O2 sat: 94% on RA

What is the most likely etiology of this patient’s presentation?
What other clinical findings might you see with this type of intoxication?
What is the initial treatment for this patient?
What further work-up is required?
What is the disposition of these patients?

References:

Baumann BM, Patterson RA, Parone DA, et al. Use and efficacy of nebulized naloxone in patients with suspected opioid intoxication. Am J Emerg Med. 2013 Mar;31(3):585-8.

Clarke SF, Dargan PI, Jones AL. Naloxone in opioid poisoning: walking the tightrope. Emerg Med J. 2005 Sep;22(9):612-6.

Dowling J, Isbister GK, Kirkpatrick CM, et al. Population pharmacokinetics of intravenous, intramuscular, and intranasal naloxone in human volunteers. Ther Drug Monit. 2008 Aug;30(4):490-6.

Mycyk MB, Szyszko AL, Aks SE. Nebulized naloxone gently and effectively reverses methadone intoxication. J Emerg Med. 2003 Feb;24(2):185-7.

Schug SA, Zech D, Grond S. Adverse effects of systemic opioid analgesics. Drug Saf. 1992 May-Jun;7(3):200-13.

Sporer KA. Acute heroin overdose. Ann Intern Med. 1999 Apr 6;130(7):584-90.

Return to Case List